Itraconazole may increase the risk of early-onset bortezomib-induced peripheral neuropathy
- First Online:
- Cite this article as:
- Hashimoto, N., Yokoyama, K., Sadahira, K. et al. Int J Hematol (2012) 96: 758. doi:10.1007/s12185-012-1224-5
- 418 Downloads
Bortezomib (BOR) is an effective drug for the treatment of multiple myeloma and BOR-induced peripheral neuropathy (BIPN) is a major adverse event. BIPN tends to occur after two or three cycles of treatment (late-onset BIPN), but may occur during the first treatment cycle (early-onset BIPN). BIPN severity was retrospectively assessed and graded in 48 patients with relapsed or refractory multiple myeloma treated with BOR for the first time between June 2007 and February 2011 at Keio University Hospital. PN grade 2 or higher occurring within the first cycle of BOR was defined as early-onset severe BIPN. Early-onset severe BIPN occurred in 13 patients. Concomitant use of itraconazole [ITCZ: odds ratio (OR) 29.14 (3.02–281.56), p = 0.004] and a proton pump inhibitor [OR 9.00 (1.05–77.1), p = 0.04] were identified by univariate analysis, as risk factors for developing early-onset severe BIPN. Based on multivariate analysis, concomitant use of ITCZ was the only significant risk factor for developing early-onset severe BIPN [OR 19.00 (1.89–190.96), p = 0.01]. Concomitant use of ITCZ with BOR significantly increased the incidence of early-onset severe BIPN in our study population, suggesting that administration of ITCZ in patients receiving BOR should be avoided.